Narrow Results Clear All
- Communication Improvement 3
- Education and Training 2
- Error Reporting and Analysis 2
- Human Factors Engineering 5
- Quality Improvement Strategies 9
- Technologic Approaches 2
- Device-related Complications 1
- Medication Errors/Preventable Adverse Drug Events 16
Search results for ""
Journal Article > Study
Roberts R, Rodriguez W, Murphy D, Crescenzi T. JAMA. 2003;290:905-911.
McNeil Consumer & Specialty Pharmaceuticals announces nationwide recall of Children's Tylenol Meltaways - 80 Mg, Children's Tylenol Softchews - 80 Mg and Jr. Tylenol Meltaways - 160 Mg [press release].
Fort Washington, PA: McNeil Consumer & Specialty Pharmaceuticals; June 3, 2005.
This news release announces the recall of several Tylenol children's medications. The packaging and labeling for these medications may be confusing and lead to overdosing.
Journal Article > Study
Wysowski DK, Swartz L. Arch Intern Med. 2005;165:1363-1369.
This study analyzed reports of suspected adverse drug events (ADEs) submitted to the U.S. Food and Drug Administration (FDA). Using more than 30 years of collected data, investigators discovered nearly 2.3 million case reports for the 6000 drugs in the database. These reports resulted in additional safety warnings, a greater list of known ADEs with specific drugs, and a small percentage of drugs pulled from the market. The authors advocate for continued vigilance and reporting to ensure the safety of drugs prescribed to patients.
Rados C. FDA Consum. 2005;39:35-37.
This article reports on problems with drug names, the naming process for medications, and both industry and consumer actions that can minimize misunderstandings.
FDA Public Health Advisory. Silver Spring, MD: US Food and Drug Administration; December 21, 2007.
This Food and Drug Administration public health advisory alerts health care professionals, patients, and their caregivers to the possibility for overdoses of fentanyl in patients using fentanyl skin patches for pain control.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 14, 2005.
This announcement explains a labeling change (utilizing color branding to help prevent dispensing errors) to a commonly used form of insulin.
Consumers Filling U.S. Prescriptions Abroad May Get the Wrong Active Ingredient Because of Confusing Drug Names.
FDA Public Health Advisory [US Food and Drug Administration Web site]. January 2006.
This U.S. Food and Drug Administration advisory alerts clinicians and consumers to potential mistakes in prescriptions purchased abroad. The advisory includes a table of medications known to contain different active ingredients when purchased outside the United States.
FDA Alert for Healthcare Professionals [US Food and Drug Administration Web site]. January 2006.
This U.S. Food and Drug Administration alert reminds health care professionals that nimodipine should only be administered orally, and that intravenous or parenteral administration can cause serious adverse events.
Tools/Toolkit > Government Resource
Huntington Valley, PA: Institute for Safe Medication Practices.
This Web site includes tools to help raise awareness about potential medication errors associated with using certain abbreviations. The tools are made available by Institute for Safe Medication Practices (ISMP) and U.S. Food and Drug Administration (FDA) as part of their national educational effort to eliminate the use of these abbreviations.
Food and Drug Administration (FDA) Patient Safety News. Show #58. December 2006.
This video story reviews a high-profile medication error and suggests actions to prevent similar incidents from occurring.
Food and Drug Administration (FDA) Patient Safety News. Show #59. January 2007.
This video segment warns about potential dosing errors for an epileptic seizure treatment due to equipment design and provides instructions to minimize user error.
Meeting/Conference > Government Resource
Public Meeting on Improving Patient Safety by Enhancing the Container Labeling for Parenteral Infusion Drug Products.
US Food and Drug Administration, Center for Drug Evaluation and Research. January 11, 2007.
The US Food and Drug Administration invited experts to comment on how labels for intravenous drugs could be designed to ensure the safe use of these medications through informed label redesign efforts.
Food and Drug Administration (FDA) Patient Safety News. Show #60. February 2007.
This video segment shares recommendations for providers about safe prescribing of methadone for pain control, including heightened patient monitoring and encouraging patients to ask questions about how the drug will affect them.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 6, 2007.
This announcement alerts health care providers to the potential for life-threatening errors involving two heparin products and provides recommendations to minimize mistakes.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 18, 2008.
This announcement provides information on a recall of heparin vials due to negative reactions reported with certain batches of the medication.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 6, 2008.
This announcement recalls a mislabeled single-use, disposable syringe that could potentially cause dangerous insulin dosing errors.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; December 9, 2008.
This announcement recalls a particular lot of injectable potassium chloride solution due to incorrect barcode labeling, which could result in medication errors.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 25, 2009.
This announcement explains the potential for medication errors due to a discrepancy between dosing instructions and dosing dispenser measurement units for the drug Tamiflu.
Tools/Toolkit > Fact Sheet/FAQs
Silver Spring, MD: United States Food and Drug Administration; October 31, 2014.
Studies have shown that pharmacist involvement can prevent medication errors. To help patients take their medications safely, this consumer update discusses pharmacists as participants in a government drug information center and reveals the top five questions submitted along with their corresponding answers.
FDA Drug Safety Communication: FDA warns about prescribing and dispensing errors resulting from brand name confusion with antidepressant Brintellix (vortioxetine) and antiplatelet Brilinta (ticagrelor).
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; July 30, 2015.
Look-alike and sound-alike drug names can contribute to confusion and result in medication errors. To raise awareness of potential wrong-patient errors due to similarity between two proprietary names, this announcement describes near misses with the drugs at the prescribing and dispensing stage and suggests clinicians use the generic names for the medications to reduce risk of patient harm.